Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on the Thue inequality


Author: Michael A. Bean
Journal: Proc. Amer. Math. Soc. 123 (1995), 1975-1979
MSC: Primary 11J25; Secondary 11D75
DOI: https://doi.org/10.1090/S0002-9939-1995-1283540-3
MathSciNet review: 1283540
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that for an arbitrary binary form $ F(X,Y)$, there is no non-trivial lower bound for the area of the region $ \vert F(x,y)\vert \leq 1$ which depends only on the discriminant of F.


References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. Stegun, Handbook of mathematical functions, Dover, New York, 1965.
  • [2] M. A. Bean, Areas of plane regions defined by binary forms, Ph.D. thesis, Univ. of Waterloo, 1992.
  • [3] -, Binary forms, hypergeometric functions, and the Schwarz-Christoffel mapping formula, Trans. Amer. Math. Soc. (to appear). MR 1307999 (96c:11038)
  • [4] -, An isoperimetric inequality for the area of plane regions defined by binary forms, Compositio Math. 92 (1994), 115-131. MR 1283225 (95i:11078)
  • [5] M. A. Bean and J. L. Thunder, Isoperimetric inequalities for volumes associated with decomposable forms, J. London Math. Soc. (to appear). MR 1395066 (97b:11087)
  • [6] G. Hardy, J. E. Littlewood, and G. Polya, Inequalities, Cambridge Univ. Press, London and New York, 1952. MR 0046395 (13:727e)
  • [7] K. Mahler, Zur Approximation algebraischer Zahlen III, Acta Math. 62 (1934), 91-166. MR 1555382
  • [8] J. Mueller and W. M. Schmidt, On the Newton polygon, Monatsh. Math. 113 (1992), 33-50. MR 1149059 (93f:12003)
  • [9] -, Thue's equation and a conjecture of Siegel, Acta Math. 160 (1988), 207-247. MR 945012 (89g:11029)
  • [10] W. M. Schmidt, Diophantine approximations and Diophantine equations, Lecture Notes in Math., vol. 1467, Springer-Verlag, New York, 1991. MR 1176315 (94f:11059)
  • [11] A. Thue, Über Annäherungswerte algebraischer Zahlen, J. Reine Angew. Math. 135 (1909), 284-305.
  • [12] J. L. Thunder, The number of solutions to cubic Thue inequalities, Acta. Arith. LXVI (1994), 237-243. MR 1276991 (95e:11042)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11J25, 11D75

Retrieve articles in all journals with MSC: 11J25, 11D75


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1283540-3
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society